Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 12, 2020, 3:02 PM CDT for Benton County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2020, 3:02 PM CDT (20:02 UTC)
- Expired
- Aug 12, 2020, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Twin Cities, MN
County Benton County, MN
The radar
The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067
WWUS83 KMPX 122002
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Wed Aug 12 2020
MNZ049>051-122045-
Benton-Sherburne-Stearns-
302 PM CDT Wed Aug 12 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BENTON...NORTHWESTERN
SHERBURNE AND NORTHEASTERN STEARNS COUNTIES...
At 302 PM CDT, a strong thunderstorm was located near St. Joseph, or
near St. Cloud, moving east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Collegeville, Foley,
Albany, Clearwater, Avon, Clear Lake, Rice and Farming.
LAT...LON 4571 9385 4541 9402 4542 9405 4540 9407
4558 9465 4577 9430
TIME...MOT...LOC 2002Z 279DEG 22KT 4561 9428
$$
DyeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 12, 1:27 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 12, 1:27 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 127 PM CDT Wed Aug 12 2020 .UPDATE... Issued at 1236 PM CDT Wed Aug 12 2020 Updated to include 18z aviation discussion below. && .UPDATE Issued at 658 AM CDT Wed Aug 12 2020 PoPs were raised to greater than 80 percent farther east into eastern Minnesota this morning. Thunderstorm activity has been increasing along the southern flank of this MCS during the last hour or so. A very pronounced MCV along the ND/SD border will continue to head east this morning and thunderstorms will follow that general motion. SPC Mesoanalysis does indicate a less favorable environment ahead of the activity, but if the strong moisture advection can keep pace with the line then it should continue to survive for at least another 3 to 4 hours. This is looking likelier since the line has slowed its forward progression to about 30 mph. Therefore, raised PoPs and QPF a bit farther east before the expected weakening trend occurs late morning east of I-35. && .SHORT TERM...(Today through Thursday) Issued at 414 AM CDT Wed Aug 12 2020 A sub-severe MCS is marching eastward across northern South Dakota early this morning. It is being driven by strong moisture advection at 925 mb and a fair amount of elevated instability. Global models have not handled this feature well at all, while some of the CAMs have picked up on it and continues to bring it eastward into central Minnesota later this morning. There is an impressive north-south moisture gradient across western MN early this morning with pwats greater than 1.5 inches west and less than 0.8 inches east. So far convection has not shown any signs of decaying, but it hasn't yet outrun the instability and deep moisture environment. Given its eastward motion around 40 mph, it's possible it will begin to do that during the next several hours unless the moisture axis begins to build eastward a bit quicker than current trends. The feature has a pretty impressive MCV as well, which could also help maintain its intensity well into the morning hours. One would expect it to track more southeast along the NW-SE instability gradient with time, but it has shown no signs of doing that yet either. I do expect some increase in convective activity a little farther south by sunrise, but the main circulation should continue almost due east across central MN into the early afternoon. Increased PoPs to greater than 80 percent across west central MN, then slowly decrease them to high chance by the time it would reach east central and/or south central MN mid to late morning given the increasing uncertainty. The remnant circulation may spark additional convection during the afternoon across eastern and southern MN, so maintained low PoPs through that time. The eastward progression of the moisture plume will halt as it reaches WI this afternoon, so kept PoPs quite low there. Temperatures may be suppressed from morning convection/outflows and extensive cloudiness for much of the day, so kept highs on the cooler side of guidance, particularly of those members that haven't resolved this feature. Fairly steep lapse rates of 7-8C/km and pwats of about an inch and a half will maintain decent instability through tonight across western MN. Shear is almost non-existent, but a LLJ of 35 kts could produce a few isolated thunderstorms, especially late. These chances will continue Thursday, but an interesting feature to keep an eye on could be approaching southern MN by late afternoon. An MCS over western Kansas early this morning has been resolved well by all of the global guidance. The remnant short wave will slowly advance east northeast across the Plains and mid Missouri Valley today into Thursday, reaching southern and eastern MN Thursday evening. If this continues to be advertised, PoPs may need to be raised late Thursday afternoon and especially Thursday night across parts of the area. .LONG TERM...(Thursday night through Tuesday) Issued at 414 AM CDT Wed Aug 12 2020 The highlights of the long term are the chances for showers and thunderstorms on Friday and Saturday, followed by cooler, drier weather Sunday through the end of the period. Thursday night the deterministic models are in agreement that an upper trough will be located somewhere around southwest Minnesota. The Canadian has PWATs around 2 inches and is stronger and faster with this feature resulting in very heavy rainfall from southwest Minnesota through the Twin Cities and then weakening as it moves off into west central Wisconsin. The GFS is a little farther west and several hours slower while the ECMWF keeps the heaviest precipitation near and south of the Iowa border. Friday evening another shortwave will traverse the area while a surface low in Canada will drag a cold front through the CWA sometime in the overnight hours. This will result in another chance for showers and thunderstorms. Dewpoints in the upper 60s to low 70s and mid- level lapse rates approaching 8 C/km are forecast to yield MLCAPE values in the 2000-3000 J/kg range over west central Minnesota, central Minnesota and southern Minnesota giving these areas the best chance for strong to severe thunderstorms. The SPC has placed much of Minnesota under a Slight Risk during this period, while the WPC also has the same area under a Marginal Risk for excessive rainfall. The instability lessens quickly from far eastern Minnesota into west central Wisconsin so the these areas are under a Marginal Risk for severe storms. After the front passes things will start to cool off and dry out, although some light showers could linger behind the front through the day on Saturday. High pressure will build into the area behind the front and set us up for several very nice days for this time of the year. Northwest flow will keep high temperatures in the 70s with dewpoints in the 50s through the period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1236 PM CDT Wed Aug 12 2020 Swath of showers continues to shift east over eastern MN with a few pockets of embedded strong wind gusts and thunderstorms. The heavy rain may knock visibility down to 1-2SM briefly and have ceilings into MVFR range, mainly east of a KMSP-KMKT line. Some MVFR ceilings are possible into far western MN in the wake of the precip, and this may try to translate east but models have had a difficult time initializing this entire convective scenario so confidence is not the greatest in this TAF set. Will gradually see the precip off to the east this afternoon with conditions returning to VFR by this evening. Although there are small chances for precipitation overnight through Thursday morning, low model confidence in timing/location makes it problematic to include precipitation beyond this afternoon. Winds will generally remain SE with sustained speeds 8-15kt with gusts up to 25kt, outside of convection which may produce higher wind speeds. KMSP...No significant differences in the thinking for MSP in the thinking for convection. Will maintain showery precip to prevail thru this afternoon. There may be the occasional rumble of thunder but chances for TSRA have significantly diminished. Otherwise, KMSP is reporting anomalously high winds at 18z which are much higher than anywhere within the Twin Cities metro. These winds will gradually diminish but may well stay in the 15G30kt area for a few hours. /OUTLOOK FOR KMSP/ Fri...Mainly VFR. Chance MVFR/TSRA. Wind SE 10-15 kts. Sat...VFR with MVFR/TSRA possible late. Wind NW 5-10 kts. Sun...VFR. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...Borghoff LONG TERM...CEO AVIATION...JPC
Hazardous weather outlook, Aug 12, 4:37 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 437 AM CDT Wed Aug 12 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 130945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 437 AM CDT Wed Aug 12 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. There is a chance of thunderstorms through tonight. Widespread severe weather is not expected, but a couple thunderstorms could be severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic thunderstorms are expected Thursday through Saturday. There is a Marginal Risk for severe thunderstorms across western Minnesota Thursday and a Slight Risk across most of Minnesota on Friday. Large hail and damaging winds are possible, along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. Borghoff
In the hours before
Special weather statement, Aug 12, 11:55 AM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1155 AM CDT Wed Aug 12 2020
MNZ093-121730-
Freeborn-
1155 AM CDT Wed Aug 12 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY...
At 1155 AM CDT, a strong thunderstorm was located near Clarks Grove,
or near Albert Lea, moving east at 20 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Albert Lea, Clarks Grove, Glenville, Geneva, Hollandale, Hayward,
Twin Lakes and Albert Lea Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.
LAT...LON 4354 9343 4378 9342 4385 9316 4385 9305
4361 9305
TIME...MOT...LOC 1655Z 248DEG 18KT 4371 9327
DyeLocal storm report, Aug 12, 12:15 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM HAIL ALBERT LEA 43.64N 93.36W
08/12/2020 E0.75 INCH FREEBORN MN PUBLIC
VARIED SIZES OF HAIL FROM PEA TO PENNY.
&&
NCLocal storm report, Aug 12, 12:44 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 PM CDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HEAVY RAIN 3 N MADELIA 44.09N 94.42W
08/12/2020 M4.08 INCH WATONWAN MN MESONET
MESONET STATION 7360D 2 N MADELIA.
1220 PM HEAVY RAIN MADELIA 44.05N 94.42W
08/12/2020 M3.87 INCH WATONWAN MN MESONET
MESONET STATION DW2182 MADELIA.
1100 AM HEAVY RAIN JUDSON 44.20N 94.19W
08/12/2020 M3.25 INCH NICOLLET MN CO-OP OBSERVER
CO-OP OBSERVER STATION JUDM5 JUDSON.
0917 AM HEAVY RAIN REDWOOD FALLS 44.54N 95.11W
08/12/2020 M2.96 INCH REDWOOD MN CO-OP OBSERVER
REDWOOD FALLS COOP REWM5.
1153 AM HEAVY RAIN 1 SSE NORTH REDWOOD 44.55N 95.08W
08/12/2020 M2.95 INCH REDWOOD MN ASOS
ASOS STATION KRWF REDWOOD FALLS AP.
&&Local storm report, Aug 12, 12:53 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HEAVY RAIN NORTH MANKATO 44.18N 94.03W
08/12/2020 M2.07 INCH NICOLLET MN BROADCAST MEDIA
&&
NCSpecial weather statement, Aug 12, 1:02 PM CDT, 2 hours before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 102 PM CDT Wed Aug 12 2020 MNZ051-059>061-121845- Anoka-Hennepin-Sherburne-Wright- 102 PM CDT Wed Aug 12 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WRIGHT... NORTHWESTERN HENNEPIN...NORTHWESTERN ANOKA AND SOUTHEASTERN SHERBURNE COUNTIES... At 102 PM CDT, a strong thunderstorm was located near St. Michael, or near Buffalo, moving east at 35 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Buffalo, Andover, Ramsey, Elk River, Anoka, St. Michael, Otsego, Monticello, Big Lake, Rogers, St. Francis and Albertville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4512 9363 4521 9390 4543 9355 4528 9328 TIME...MOT...LOC 1802Z 249DEG 29KT 4522 9376 Dye
Special weather statement, Aug 12, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Wed Aug 12 2020
MNZ049>051-122045-
Benton-Sherburne-Stearns-
302 PM CDT Wed Aug 12 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BENTON...NORTHWESTERN
SHERBURNE AND NORTHEASTERN STEARNS COUNTIES...
At 302 PM CDT, a strong thunderstorm was located near St. Joseph, or
near St. Cloud, moving east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Collegeville, Foley,
Albany, Clearwater, Avon, Clear Lake, Rice and Farming.
LAT...LON 4571 9385 4541 9402 4542 9405 4540 9407
4558 9465 4577 9430
TIME...MOT...LOC 2002Z 279DEG 22KT 4561 9428
DyeThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:21 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 39 min |
| Aug 12, 5:55 AM CDT | Special Weather Statement | MPX | Stevens | 35 min |
| Aug 12, 5:57 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Swift | 33 min |
| Aug 12, 6:04 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 30 min |
| Aug 12, 6:45 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Pope, Swift, Yellow Medicine | 45 min |
| Aug 12, 7:34 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Renville, Stearns | 56 min |
| Aug 12, 8:14 AM CDT | Special Weather Statement | MPX | Brown, McLeod, Meeker | 46 min |
| Aug 12, 8:17 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Redwood, Renville, Sibley | 43 min |
| Aug 12, 9:02 AM CDT | Special Weather Statement | MPX | Brown, Nicollet, Watonwan | 73 min |
| Aug 12, 9:09 AM CDT | Special Weather Statement | MPX | Faribault | 51 min |
| Aug 12, 9:37 AM CDT | Special Weather Statement | MPX | Blue Earth, Faribault, Le Sueur, Nicollet | 53 min |
| Aug 12, 10:31 AM CDT | Special Weather Statement | MPX | Blue Earth, Le Sueur, Rice, Steele, Waseca | 59 min |
| Aug 12, 11:16 AM CDT | Special Weather Statement | MPX | Waseca | 44 min |
| Aug 12, 11:55 AM CDT | Special Weather Statement | MPX | Freeborn | 35 min |
| Aug 12, 1:02 PM CDT | Special Weather Statement | MPX | Sherburne | 43 min |
| Aug 12, 3:46 PM CDT | Special Weather Statement | MPX | Sherburne | 44 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.